Stevens-Johnson Syndrome, and conditions such as Erythema Multiforme or Toxic Epidermal Necrolysis, are potentially deadly skin diseases commonly linked to an allergic drug reaction. Almost any drug can cause Stevens-Johnson syndrome since different people can react differently to prescribed and over the counter (OTC) medications. Some of the medications that can cause Stevens-Johnson Syndrome include NSAIDs (non-steroidal anti-inflammatory drugs), Allopurinol (used to treat gout), barbiturates, anti-seizure medications such as Phenytoin (Dilantin), Valproic Acid (Depakote), or Carbemazepine (Tegretol), and some antibiotics such as penicillins and sufonamides often used to treat urinary tract infections, such as Bactrim.
Stevens-Johnson syndrome should be treated early as a medical emergency and typically requires hospitalization. The standard of care for treatment requires that the underlying cause be eliminated to control symptoms and minimize complications.
Symptoms of Stevens-Johnson syndrome often begin with flu-like symptoms such as fever, sore throat, skin pain, cough and burning eyes, mouth sores, tongue or facial swelling, followed by a painful red or purplish rash that spreads and blisters, eventually causing the top layer of the skin and mucous membranes to die and shed. If not treated early enough, this can result in severe infection, disability and death.
If you or any member of your family has suffered from Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis, it is important to seek assistance from an experienced lawyer. Hartley Hampton has represented many people who have suffered from Stevens Johnson Syndrome and related conditions.